Sodium and potassium imbalances are among the most common abnormalities on hospital blood tests. Some are mild and harmless; others can cause seizures, cardiac arrest or brain damage, either from the imbalance itself or from correcting it too quickly. Nurses give the fluids and medicines that cause and correct them, and watch for the warning signs.
Normal ranges
- Sodium (Na⁺): about 135–145 mmol/L.
- Potassium (K⁺): about 3.5–5.0 mmol/L (some labs use 3.5–5.3).
Hyponatraemia (low sodium)
- Causes: diuretics (especially thiazides), vomiting and diarrhoea, excess hypotonic IV fluids, SIADH (from lung disease, brain conditions, some medicines such as SSRIs and carbamazepine), heart, liver or kidney failure, excessive water drinking.
- Symptoms: nausea, headache, confusion, falls, lethargy; in severe or rapid cases, seizures and coma.
- Nursing care: fluid balance, daily weights, neurological observations, falls precautions; review IV fluids and medicines with the prescriber; fluid restriction if prescribed for SIADH.
- Danger: correcting chronic hyponatraemia too quickly can cause osmotic demyelination, a devastating brain injury. Correction is usually limited (commonly no more than about 8–10 mmol/L in 24 hours). Severe symptomatic cases may need hypertonic saline in a monitored setting, with frequent sodium checks.
Hypernatraemia (high sodium)
Usually from water loss without enough intake: older people who can’t access drinks, fever, diarrhoea, diabetes insipidus. Causes thirst, confusion and seizures. Encourage and help with drinking; correct slowly with fluids as prescribed.
Hypokalaemia (low potassium)
- Causes: vomiting, diarrhoea, diuretics, insulin treatment (e.g. in DKA), salbutamol, low magnesium.
- Symptoms: weakness, cramps, constipation, palpitations, arrhythmias.
- ECG: flattened T waves, U waves.
- Treatment: oral potassium where possible; IV potassium in pre-mixed bags at safe rates via pump. Never give concentrated potassium as a bolus. See our IV fluids guide.
Hyperkalaemia (high potassium)
- Causes: kidney injury or failure, ACE inhibitors, ARBs, spironolactone, potassium supplements, DKA, crush injury, burns.
- Pseudohyperkalaemia: a falsely high result from a haemolysed sample (e.g. from a tight tourniquet or delayed processing). Repeat if unexpected, but don’t delay treatment if the ECG is abnormal.
- Symptoms: often none until dangerous; weakness, palpitations.
- ECG: tall, peaked T waves, then flattened P waves, broad QRS, and finally arrest.
- Emergency treatment (commonly for K⁺ 6.5 mmol/L or above, or ECG changes), as prescribed: IV calcium gluconate to protect the heart; insulin with glucose to shift potassium into cells (monitor glucose closely for hypoglycaemia); nebulised salbutamol; then measures to remove potassium (stopping causative drugs, binders, dialysis). Continuous cardiac monitoring.
Nursing priorities
- Know which patients are at risk, and check results promptly.
- Accurate fluid balance and daily weights.
- Cardiac monitoring for significant potassium abnormalities.
- Use correct infusion rates and pumps; double-check high-risk preparations.
- Escalate abnormal results and symptoms using SBAR.
Related: Acute kidney injury · ECG basics · DKA
Based on UK Kidney Association hyperkalaemia guidance and European clinical practice guidance on hyponatraemia. Educational content: follow your local protocols.